RCA TRAININGRoot Cause Analysis training by Sologic provides the tools, skills, and knowledge necessary to solve complex problems in any sector, within any discipline, and of any scale. Learn More
SOFTWARESologic’s Causelink has the right root cause analysis software product for you and your organization. Single users may choose to install the software locally or utilize the cloud. Our flagship Enterprise-scale software is delivered On Premise or as SaaS in the cloud. Learn More
On 7/25/2010, a patient was tranfered to her room from post op. Over the course of 12 hours, the patient developed a persistant, extremely uncomfortable itch throughout her body. This was due to an adverse, yet non-lethal, reaction to Fentynal. Nighttime hospital staff did not recognize the reaction. When the Pain Management team came on duty in the morning, the issue was recognized and resolved.
Recommendations: 1. Monitor patients closely for all adverse reactions including discomfort - particularly if they have never had major surgery before. 2. Monitor for other conditions besides anaphlaxis or other life-threatening issues. 3. Train nurses to recognize symtoms of adverse Fentanyl reaction. 4. Train patient and family members to watch for symptoms of adverse reactions. 5. Someone from pain management needs to be on call during night shifts and must respond to extreme patient discomfort cases.
Cause and Effect Summary
On 7/25/2010, a patient was tranfered to her room from post op. Over the course of 12 hours, the patient developed a persistant, extremely uncomfortable itch throughout her body. This was due to an adverse, yet non-lethal, reaction to Fentynal. She had been administered a Fentynal epidural as the standard of care for major abdominal surgery. Fentynal can cause an itching reaction in some patients. In this case, the situation became increasingly worse because it was unrecognized by the night time hospital staff as the patient continued to self-administer doses every 10 minutes. It is the standard of care to prescribe self-administered pain management in many types of surgery. The patient was in pain due to her recent abdominal surgery, and therefore was actively attempting to manage the pain level. This increased the serum level of Fentynal over time to a maximum level, which was then sustained. The night-time staff (nurses and fellows making rounds) did not recognize the problem as a reaction to Fentynal. Itching is not uncommon after surgery, but it normally subsides. Also, they are primarily concerned with life-threatening problems such as anaphlaxis. The patient was not experiencing life-threatening symptoms. Basically, the hospital staff thought it might be an uncomfortable, but still relatively normal, experience that would pass over a relatively short period of time. Pain management arrived in the morning to find the patient in extreme discomfort, in tears, and upset that the staff was not responding to her needs. The family was also upset. The pain management nurse immediately recognized the problem and switched drugs to Lidocaine. Within a very short period of time, the itching subsided. The patient remained on Lidocaine until the epidural was removed a few days later. Anesthesiology did not perform tests for non-lethal reactions - and this is the standard practice. By the time the Fentynal was administered, the patient was already under general anesthesia and therefore would not be able to inform the surgical team of her condition.